Alert archive / West Virginia / Wind Advisories in 2020
Wind Advisory 10, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Dec 23, 2020, 4:42 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Dec 24, 2020, 7:00 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 4:42 AM EST (09:42 UTC)
- In effect from
- Dec 24, 2020, 7:00 AM EST
- Expired
- Dec 24, 2020, 4:26 PM EST
- In force
- 9 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476 WWUS71 KRLX 230942 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 442 AM EST Wed Dec 23 2020 WVZ523-526-231745- /O.NEW.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 442 AM EST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY... * WHAT...South winds 10 to 20 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TRM
5 follow-up statements
083 WWUS71 KRLX 232005 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 305 PM EST Wed Dec 23 2020 WVZ523-526-240400- /O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 305 PM EST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY... * WHAT...South winds becoming sustained 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
939 WWUS71 KRLX 240313 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1013 PM EST Wed Dec 23 2020 WVZ523-526-241200- /O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1013 PM EST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY... * WHAT...South winds becoming sustained 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
968 WWUS71 KRLX 241005 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 505 AM EST Thu Dec 24 2020 WVZ523-526-241815- /O.CON.KRLX.WI.Y.0010.201224T1200Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 505 AM EST Thu Dec 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to around 45 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CG
915 WWUS71 KRLX 242003 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 303 PM EST Thu Dec 24 2020 WVZ523-526-250300- /O.CON.KRLX.WI.Y.0010.000000T0000Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 303 PM EST Thu Dec 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to around 45 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 7 AM to 10 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, including holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
287 WWUS71 KRLX 242126 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 426 PM EST Thu Dec 24 2020 WVZ523-526-242230- /O.CAN.KRLX.WI.Y.0010.000000T0000Z-201225T0300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 426 PM EST Thu Dec 24 2020 ...WIND ADVISORY IS CANCELLED... Although breezy conditions will persist, prolonged stronger and impactful south wind is no longer expected. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 23, 2:42 AM EST, 2 hours earlier.
Area forecast discussion, Dec 23, 2:42 AM EST, 2 hours before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 242 AM EST Wed Dec 23 2020 .SYNOPSIS... High pressure today. A strong cold front will cross Christmas Eve, ushering in snow showers, and arctic air for Christmas Day. && .NEAR TERM /THROUGH TONIGHT/... As of 230 AM Wednesday... High pressure will gradually shift off to the northeast throughout the day today, keeping the area dry. Cirrus will begin pushing into the area this morning with lower clouds gradually filling in as the next system approaches the area. Southerly flow will assist with warming up the area, leading to today being the warmest day this week. Much of the lowlands will have high temperatures in the 50s today, many areas getting up into the upper 50s, well above normal. The higher elevations should be in the upper 40s to lower 50s, with the highest peaks in the mid 30s to 40s. Winds will be fairly gusty today as the pressure gradient begins to tighten ahead of a cold front that is approaching from the west. Gusts up to around 15-20KTs will be possible for the lowlands and around 20-25KTs for the mountains. Tonight the cold front will be gradually approaching the area from the west, with precipitation chances beginning to increase along the western portion of the area late this evening ahead of this feature. Chances will increase in coverage, from roughly west to east/northeast, and become widespread into the morning. Temperatures should stay warm enough tonight to keep most if not all of the precipitation as rain as the system pushes into the area. However, it may be possible that the highest elevations have some snow mixed in where it will be cooler. Gusty winds will also increase slightly tonight and continue ahead of the front, with gusts possible up to around 20-25KTs for the lowlands and around 25-30KTs for the mountains. Low temperatures tonight are expected to be in the mid 40s for the lowlands, with low to mid 30s for the higher elevations. && .SHORT TERM /THURSDAY/... As of 149 PM TUESDAY... Models indicate an increase in southwesterly flow at H850 to 50-60 knots Wednesday night. These winds will bring warm advection ahead of the approaching cold front. Warmer low temperatures Wednesday night will generally be in the 40s as the cold front is expected to reach the Middle Ohio Valley after 12Z Thursday. Again, went with a blend of models for lows Wednesday night, warmer than the NBM guidance. Therefore, any precipitation ahead of the cold front will be liquid. Plenty moisture within the column will provide for heavy rain showers ahead of the front that could produce localized water issues. The cold front is expected to arrive to the Middle Ohio Valley around 15Z Thursday morning with a sharp temperatures gradient for a non-diurnal temperatures trend. This translates into pcpn changing into snow quickly by Thursday afternoon spreading from west to east. Enough moisture in the column suggest accumulating snow is likely to occur across the lowlands starting late Thursday afternoon (Christmas Eve) through Friday (Christmas Day). Although this represent a beautiful white Christmas for many, it will pose a threat for travelers Thursday and Friday as the roads will likely flash freeze with temperatures plummeting into the teens Thursday night over around 2 inches of snow across the lowlands, ranging to around 1 foot over the northeast mountains of WV. The cold temperatures will continue on Friday (Christmas Day) with highs in the lower 20s lowlands, ranging into the teens northeast mountains. Strong winds accompanying the system will produce wind chills in the single digits below zero in the mountains and single digits above zero across the lowlands, from early Christmas morning into Saturday morning. Will continue to highlight these winter weather threats in the HWO, with winter weather headlines likely. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... As of 135 PM Tuesday... Pressure gradient relaxes Friday night into Saturday as a surface high pressure builds from the south. This will bring improvement to the weather conditions for the weekend with moderating temperatures. The next system approaches from the west Monday. Preliminary thoughts are that any pcpn will start as rain/snow mix across the lowlands, spreading east to all snow over the eastern mountains Sunday night into Monday. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... As of 1220 AM Wednesday... VFR conditions should persist for the period. Any remaining cloud cover has finished clearing out of the area as high pressure remains in control. Some cirrus will begin to filter in throughout the morning ahead of the next system, but otherwise dry weather will persist for much of the day. By the last part of the period, lower clouds will begin to fill into the area as the system approaches and chances of precipitation creep up on the most western sites. These showers may potentially reach HTS right as the period ends. Winds start off relatively light and variable and will remain so until later this morning. Then, southeasterly/southerly winds will pick up at around 5-10KTs. By the afternoon, gusts up to around 15-20KTs are possible for the lowlands sites and up to around 20-25KTs are possible for the higher elevation sites as a cold front gradually approaches the area from the west. LLWS may be possible at some sites ahead of the cold front. Currently have mention of this at BKW for the late afternoon/early evening. However, it may be possible that this is a concern at other sites as the winds begin to pick up as this front approaches the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing of LLWS concerns at several TAF sites may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 12/23/20 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z THURSDAY... IFR possible in snow showers on Christmas Eve into Christmas Day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/CG NEAR TERM...CG SHORT TERM...ARJ LONG TERM...ARJ AVIATION...CG
Hazardous weather outlook, Dec 23, 12:01 AM EST, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1201 AM EST Wed Dec 23 2020 VAZ003-004-WVZ011-020-027>034-039-040-515>526-240515- Dickenson-Buchanan-Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 1201 AM EST Wed Dec 23 2020 This Hazardous Weather Outlook is for southwest Virginia, the West Virginia mountains, and the northern and central lowlands of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong arctic cold front is forecast to move through the region Thursday afternoon. Strong and gusty winds will usher in sharply colder air for Christmas Day. Lows in the teens are expected Christmas, or Friday morning, with highs on Christmas Day well below freezing. Wind chill values are expected to drop into the single digits to by Christmas morning with below zero in the higher terrain, and then remain there into Saturday morning. Snow showers Christmas Eve into Christmas Day may accumulate a few inches, and create slippery driving conditions .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>026- 240515- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Mingo-Logan-Boone- 1201 AM EST Wed Dec 23 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and the southern and western lowlands of West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong arctic cold front is forecast to move through the region Thursday. Strong and gusty winds will usher in sharply colder air for Christmas Day. Lows in the teens are expected Christmas, or Friday morning, with highs on Christmas Day well below freezing. Wind chill values are expected to drop into the single digits to lower 10s by Christmas morning, and then remain there into Saturday morning. Snow showers Christmas Eve into Christmas morning may create slick spots. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:41 AM EST | Wind Chill Watch | RLX | Pocahontas, Randolph | 12 hr |
| Dec 23, 4:41 AM EST | Winter Storm Watch | RLX | Barbour, Boone, Braxton, Calhoun, Clay, Doddridge and 23 more | 9 hr |
| Dec 23, 1:32 PM EST | Winter Storm Warning | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 41 hr |
| Dec 23, 4:19 PM EST | Wind Chill Advisory | RLX | Pocahontas, Randolph | 68 hr |
Nearby
Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.